By Patty Lawrence
This was written somewhere between rounds five and six of chemo. By then the chemo had taken a hefty toll and the new “super” anti-nausea drug hadn't.
I receive three drugs to help ease the effects of two chemo drugs.
The way it was explained to me is that this second tier of drugs helps combat some of the nasty side effects of the chemo drugs. Then, to combat the side effects of the second-tier drugs, I am on a regular reschedule of over-the-counter meds. Tylenol, Advil, and Claritin to the rescue to help the helpers of the poison.
The pharmaceutical cocktail of chemo and three after-chemo drugs leaves me shaken not stirred. I am the martini.
After dissolving one’s GI tract, chemo makes people violently ill and so the advancement in the anti-nausea drugs is remarkable. Still it is a surprise to read that topping the list of side effects on the nausea suppressant is: nausea, stomach pain, and heartburn.
From the second anti-nausea drug I take, I get: an upset stomach, stomach irritation, and vomiting. I’m feeling better already.
Two of the drugs claim to cause constipation or diarrhea. At least there are some things I can’t multi-task.
All three of the meds sport warning labels for dizziness.
Two of them warn of weakness.
Two medications cause tiredness, but not to worry because the same two also cause insomnia.
One causes hair loss because, apparently, the hair loss from the chemo is not enough. However, another increases hair growth. Bald is bald and chemo is trump.
The rest of side effects from these pills include fever, hives, rash itching, restlessness, depression, and anxiety. Two of them cause headaches, but mostly that comes from reading the list of side-effects.
The real irony here is that I learn more about the second and third tier drugs that come from the pharmacy and over the counter than I do the poison the oncologist dispenses. Feeling better already.